Hail, Benton
- When
- September 26, 7:58 PM CST
- Where
- Benton County, 0.22 mi WNW of Hiwasse
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.432, -94.333
Scattered thunderstorms developed along a weak surface low pressure trough across northern Oklahoma and southern Missouri during the evening hours of the 26th. One of these storms became supercellular as it moved southeastward into Benton County, producing large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered thunderstorms developed along a weak surface low pressure trough across northern Oklahoma and southern Missouri during the evening hours of the 26th. One of these storms became supercellular as it moved southeastward into Benton County, producing large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 26, 5:14 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 614 PM CDT WED SEP 26 2012 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. FOR THE 0Z TAFS... SPORADIC THUNDERSTORM ACTIVITY ONGOING ACROSS THE AREA THIS AFTERNOON IS EXPECTED TO CONTINUE THIS EVENING. CONVECTIVE DEVELOPMENT IS POSSIBLE AT ANY TAF SITE THROUGHOUT THE 24 HOUR FORECAST PERIOD. HIGH WINDS... HEAVY RAINFALL...AND RAPIDLY DECREASING VISIBILITY WILL BE POSSIBLE WITH HEAVIER STORMS. && .PREV DISCUSSION... /ISSUED 324 PM CDT WED SEP 26 2012/ DISCUSSION... EARLY MORNING THUNDERSTORMS HAVE GENERATED A WEST TO EAST BOUNDARY THROUGH THE MIDDLE OF THE FORECAST AREA NEAR INTERSTATE 40. THIS WILL BE THE FOCUS FOR THUNDERSTORMS TONIGHT. EXPECT AREAS NORTH OF THAT BOUNDARY TO FILL IN WITH WIDESPREAD PRECIP OVERNIGHT. THURSDAY THROUGH FRIDAY FEATURE RIPPLES OF ENERGY ACTING ON THE FRONTAL BOUNDARY. A REAL GOOD SHOT OF RAIN FOR PLACES NORTH OF INTERSTATE 40. FRIDAY NIGHT INTO SATURDAY BOUNDARY AND PRECIP SETTLES ON SOUTH OF THE RED RIVER. DRY SATURDAY NIGHT ON WELL INTO NEXT WEEK. GW && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 513 PM CDT WED SEP 26 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 513 PM CDT WED SEP 26 2012 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FLASH FLOOD. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...ONGOING. HEAVY RAIN. RISK...ELEVATED. AREA...EASTERN OKLAHOMA. ONSET...ONGOING. DISCUSSION... ONGOING STRONG TO SEVERE THUNDERSTORMS IN MCINTOSH AND PITTSBURG COUNTIES ARE WEAKENING QUICKLY AND WILL LIKELY BE BELOW SEVERE LIMITS BY SUNSET. VERY HEAVY RAINFALL FROM THESE STORMS MAY RESULT IN A CONTINUED FLASH FLOOD THREAT INTO EARLY THIS EVENING. ADDITIONAL THUNDERSTORMS MAY FORM THIS EVENING...MAINLY ACROSS NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS...AND THERE WILL BE A LIMITED HAIL THREAT WITH THESE STORMS IF THEY DO INDEED DEVELOP. MORE WIDESPREAD THUNDERSTORMS WILL SPREAD INTO EASTERN OKLAHOMA FROM THE WEST LATER TONIGHT AND MAY REACH NORTHWEST ARKANSAS TOWARDS MORNING. A LIMITED SEVERE WEATHER THREAT WILL ALSO EXIST WITH THESE STORMS...ALTHOUGH HEAVY RAINFALL WILL BE THE BIGGER CONCERN. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY THROUGH TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... A FRONTAL BOUNDARY WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA THE NEXT COUPLE DAYS WITH PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED DURING THIS TIME...HOWEVER HEAVY RAINFALL WILL BE POSSIBLE AS REPEATED ROUNDS OF STORMS MAY AFFECT A PARTICULAR AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 3 N GROVE 36.64N 94.77W
09/26/2012 E2.00 INCH DELAWARE OK PUBLIC
PICTURES RECEIVED OF GOLFBALL AND HEN EGG HAIL.
&&
SAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
704 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 4 NW HANNA 35.25N 95.94W
09/26/2012 E1.00 INCH MCINTOSH OK EMERGENCY MNGR
QUARTER SIZE HAIL OBSERVED AT HWY 9 AND THE INDIAN NATION
TURNPIKE.
0329 PM HAIL 5 NE HANNA 35.26N 95.83W
09/26/2012 E1.25 INCH MCINTOSH OK EMERGENCY MNGR
LAW ENFORCEMENT REPORTING HALF DOLLAR HAIL ON HWY 9 2
EAST OF SH 52. RELAYED THROUGH EM.
0406 PM TSTM WND GST CROWDER 35.12N 95.67W
09/26/2012 E80.00 MPH PITTSBURG OK STORM CHASER
STORM CHASER ESTIMATED 80 MPH WINDS. RELYAED BY MEDIA.
0406 PM HAIL CROWDER 35.12N 95.67W
09/26/2012 E1.75 INCH PITTSBURG OK STORM CHASER
STORM CHASER REPORTED QUARTER SIZE HAIL WITH OCCASIONAL
GOLF BALL HAIL. RELAYED BY MEDIA.
0451 PM FLASH FLOOD CROWDER 35.12N 95.67W
09/26/2012 PITTSBURG OK EMERGENCY MNGR
WIDESPREAD FLOODING REPORTED IN CROWDER.
0503 PM FLASH FLOOD 4 NW HANNA 35.25N 95.94W
09/26/2012 MCINTOSH OK EMERGENCY MNGR
FLOODING OF STATE HIGHWAY BETWEEN HANNA AND THE INDIAN
NATION TURNPIKE. TOWN OF HANNA WITHOUT POWER.
&&
SAASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CDT WED SEP 26 2012
OKZ058-270100-
OTTAWA OK-
717 PM CDT WED SEP 26 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
SOUTHERN OTTAWA
AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF FAIRLAND...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FAIRLAND AND TIFF CITY.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3667 9461 3666 9478 3667 9479 3668 9496
3673 9497 3681 9461
TIME...MOT...LOC 0018Z 265DEG 18KT 3668 9488PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
756 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 5 W TIFF CITY 36.67N 94.71W
09/26/2012 E1.25 INCH OTTAWA OK FIRE DEPT/RESCUE
HALF DOLLAR SIZE HAIL LASTED ABOUT 3 MIN AND THE
SENECA-CAYUGA DEPT OF PUBLIC SAFETY.
&&
JDSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
757 PM CDT WED SEP 26 2012
OKZ065-066-270130-
OKFUSKEE OK-OKMULGEE OK-
757 PM CDT WED SEP 26 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
EASTERN OKFUSKEE
IN NORTHEAST OKLAHOMA
SOUTHERN OKMULGEE
AT 757 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PHAROAH...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WILSON...CLEARVIEW...PHAROAH...
HENRYETTA...BRYANT...DEWAR AND SCHULTER.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3556 9595 3537 9593 3538 9620 3552 9623
TIME...MOT...LOC 0057Z 267DEG 20KT 3546 9613SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
822 PM CDT WED SEP 26 2012
OKZ070-071-270200-
MCINTOSH OK-MUSKOGEE OK-
822 PM CDT WED SEP 26 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
NORTHEASTERN MCINTOSH
IN EAST CENTRAL OKLAHOMA
CENTRAL MUSKOGEE
AT 822 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
RENTIESVILLE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CHECOTAH...RENTIESVILLE...COUNCIL
HILL...WARNER...OKTAHA...KEEFETON...WAINWRIGHT...BRAGGS...WEBBERS
FALLS AND GREENLEAF STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3567 9514 3544 9512 3544 9565 3562 9566
TIME...MOT...LOC 0122Z 267DEG 27KT 3554 9555The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A storm spotter estimated thunderstorm winds of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413846, 413847, 413848, 413849.